Hail, Yuma
- When
- August 28, 6:55 AM MST
- Where
- Yuma County, 7 mi S of Wray
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.983, -102.233
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 28, 1:15 AM MST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FIRST PARAGRAPH FOR LATEST TREND NATIONAL WEATHER SERVICE GOODLAND KS 215 AM MDT WED AUG 28 2002 LAST VESTIGES OF FRONT RANGE CONVECTION MOVING ACROSS THE WESTERN CWA EARLY THIS MORNING AND DYING. HOWEVER...LATEST RUC OVERLAYED WITH RADAR MOSAIC SHOWING NEBRASKA CONVECTION OCCURRING IN AREA OF VERY STRONG 850-700/700-500 OMEGA. THIS AREA OF STRONG LIFT SLIDES SOUTHEAST FOR THE NEXT FEW HOURS AND RADAR IMAGERY SHOWING NEW CELLS GOING UP JUST NORTHWEST OF OUR CWA. RUC QPF LOOKS GOOD GIVEN CURRENT HANDLE OF PRECIP. WILL GO WITH MORNING POPS OVER THE COLORADO COUNTIES. DESPITE THE OVERZEALOUS MODEL QPF/CLOUD FORECASTS WILL BACK WAY OFF ON BOTH GIVEN THE VERY POOR PERFORMANCE REGARDING BOTH FIELDS AND THE EFFECTS ON YESTERDAYS TEMPS. WILL GO MORE OPTIMISTIC IN SUNSHINE AND PESSIMISTIC ON QPF. LOOKING NORTHWEST I SEE SOME OUTFLOW/NW WINDS COMING DOWN THROUGH THE FRONT RANGE NEAR DENVER. THIS AFTERNOON/TONIGHT...UPPER LEVEL PATTERN CONTINUES TO ADVERTISE AN UPPER LEVEL TROUGH OVER THE NORTHWEST UNITED STATES AND THE CENTER OF AN UPPER LEVEL HIGH OVER FAR WEST TEXAS. AT THE SURFACE...SOUTHEAST WINDS WILL CONTINUE UNTIL LATE TONIGHT WHEN A LEE TROUGH MOVES TOWARD THE CO/KS BORDER. WINDS WILL VEER A BIT MORE TO THE SOUTH. AXIS OF DEEPEST MOISTURE/INSTABILITY SHIFTS A BIT FURTHER EAST TODAY...REACHING THE WESTERN PORTIONS OF OUR COLORADO COUNTIES. THIS AREA WILL BE TAPPED BY AN APPROACHING JET WHICH WILL REACH THE AREA LATE IN THE DAY. CONVERGENCE AND LIFT ALONG THE INSTABILITY AXIS SHOULD BE ENOUGH TO BRING CONVECTION WEST OF OUR AREA TOWARD OUR WESTERN BORDERS BY LATE IN THE 1ST PERIOD WHERE SMALL POPS WILL BE INCLUDED. ELSEWHERE IT LOOKS DRY. FOR TONIGHT...ELONGATED 500MB VORT MAX TRAVERSES THE AREA WITH VARYING QPF OUTPUTS FROM THE MODELS. GIVEN THE LACKLUSTER PERFORMANCE WILL NOT GET SPECIFIC AND GO WITH A CHANCE OF TSRA. THURSDAY/THURSDAY NIGHT...THE UPPER LEVEL RIDGE BEGINS TO BUILD A BIT TOWARD THE NORTHEAST...SHUNTING THE UPPER LOW AND ASSOCIATED TROUGH NORTH AND NORTHEAST...A BIT FURTHER AWAY FROM THE FORECAST AREA. AT THE SURFACE THE LEE TROUGH REMAINS STATIONARY ALONG THE CO/KS BORDER. STILL UNDER SOUTHWEST FLOW ALOFT...VARYING DISTURBANCES WILL PASS ACROSS THE AREA. WITH MOISTURE/INSTABILITY AXIS A BIT FURTHER EAST...NEAR THE CO/KS BORDER AND ANOTHER APPROACHING 250 JET MAXIMA ENOUGH LIFT SHOULD BE GENERATED TO PRODUCE SOME TSRA ALONG THE CO/KS BORDER. AGAIN WILL GO WITH 30 POPS. THIS AREA OF PRECIP IS FORECAST TO TRAVERSE THE FORECAST AREA DURING THE NIGHT AS MODELS DEPICT A MODEST VORT MAX MOVING ACROSS THE AREA. FRIDAY/FRIDAY NIGHT...THE INFLUENCE OF THE UPPER HIGH INCREASES... SHUNTING THE STORM TRACK NORTH OF THE AREA. SURFACE LEE TROUGH REMAINS IN LIMBO ALONG THE CO/KS BORDER. ETA/AVN PUSH THE MOISTURE/INSTABILITY AXIS INTO FAR WESTERN KANSAS BY LATE IN THE DAY. ETA/AVN ALSO HAVE ANOTHER PIECE OF 250 JET ENERGY APPROACHING THE NORTHWEST CWA LATE IN THE DAY BUT THE ASSOCIATED LIFT IS WELL NORTHWEST OF OUR FORECAST AREA TO GENERATE ANY QPF. WILL KEEP THE DRY FORECAST THROUGH FRIDAY NIGHT. NO CHANGES MADE TO SATURDAY THROUGH TUESDAY. .GLD...NONE. DDT
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 430 AM MDT WED AUG 28 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING... MAINLY WEST OF A LINE FROM BENKELMAN NEBRASKA SOUTH THROUGH GOODLAND AND TRIBUNE KANSAS. AN AXIS OF MOISTURE AND INSTABILITY WILL DEVELOP NEAR OR JUST TO THE WEST OF A LINE FROM YUMA COLORADO SOUTH TO WILDHORSE. BY LATE IN THE AFTERNOON OR EARLY EVENING THIS UNSTABLE ATMOSPHERE WILL INTERACT WITH AN APPROACHING UPPER LEVEL DISTURBANCE ITS COOLER TEMPERATURES ALOFT AS WELL AS INCREASE IN JET STREAM WINDS TO PRODUCE SCATTERED THUNDERSTORMS OVER FAR EASTERN COLORADO. THESE SUPERCELL THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. A TORNADO CANNOT BE RULED OUT. THESE THUNDERSTORMS MAY WEAKEN A BIT AS THEY ENTER NORTHWEST KANSAS AND SOUTHWEST NEBRASKA AFTER DARK...LESSENING THE SEVERE WEATHER THREAT. WITH A GENERAL MOVEMENT OF 10 MPH THESE THUNDERSTORMS COULD ALSO PRODUCE LOCALLY HEAVY RAINFALL. && DDT
The Goodland radar (KGLD), 82 km away, was scanning. The volume nearest the first event began at 13:55 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313723, 5313724.